Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 97, NWS Dodge City, KS

May 16, 2017Barber County, Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 16, 2017, 11:53 PM CDT for Barber County, Pratt County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2017, 11:53 PM CDT (04:53 UTC)
Expired
May 17, 2017, 12:45 AM CDT
In force
52 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barber County, KS, Pratt County, KS

The radar

The Vance AFB radar (KVNX), 103 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 12:05 AM CDTTSTM WND GST 65Pratt, KSVERY HEAVY RAIN ALSO OCCURRING AT THIS TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 10:07 PM CDTSevere Thunderstorm WatchSPC6 hr
May 16, 10:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 383 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1324 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
383 m²/s²
0-3 km storm-relative helicity
570 m²/s²
Significant tornado parameter
4.6
Supercell composite
20.1

Open this sounding in Storm Lab

The text

As transmitted.

165 
WUUS53 KDDC 170453
SVRDDC
KSC007-151-170545-
/O.NEW.KDDC.SV.W.0097.170517T0453Z-170517T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1153 PM CDT TUE MAY 16 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  North central Barber County in south central Kansas...
  Eastern Pratt County in south central Kansas...

* Until 1245 AM CDT

* At 1153 PM CDT, a severe thunderstorm was located 3 miles southeast
  of Coats, or 12 miles south of Pratt, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Pratt, Preston, Sawyer, Isabel, Coats, Natrona, Cairo, Elm Mills
  and Pratt County Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3739 9865 3745 9893 3783 9862 3782 9847
      3755 9846
TIME...MOT...LOC 0453Z 216DEG 41KT 3747 9878 

HAIL...1.00IN
WIND...60MPH
 
$$

JJOHNSON
2 follow-up statements
776 
WWUS53 KDDC 170507
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1207 AM CDT WED MAY 17 2017

KSC007-170516-
/O.CAN.KDDC.SV.W.0097.000000T0000Z-170517T0545Z/
Barber KS-
1207 AM CDT WED MAY 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BARBER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 500 AM CDT for
south central Kansas.

LAT...LON 3748 9855 3758 9882 3783 9862 3782 9847
      3755 9846
TIME...MOT...LOC 0506Z 216DEG 41KT 3760 9866 

$$

KSC151-170545-
/O.CON.KDDC.SV.W.0097.000000T0000Z-170517T0545Z/
Pratt KS-
1207 AM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR EASTERN PRATT COUNTY...

At 1206 AM CDT, a severe thunderstorm was located 5 miles southeast
of Pratt, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Pratt, Preston, Natrona, Cairo and Pratt County Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3748 9855 3758 9882 3783 9862 3782 9847
      3755 9846
TIME...MOT...LOC 0506Z 216DEG 41KT 3760 9866 

HAIL...1.00IN
WIND...60MPH
 
$$

JJOHNSON
860 
WWUS53 KDDC 170538
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1238 AM CDT WED MAY 17 2017

KSC151-170548-
/O.EXP.KDDC.SV.W.0097.000000T0000Z-170517T0545Z/
Pratt KS-
1238 AM CDT WED MAY 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PRATT COUNTY WILL
EXPIRE AT 1245 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 500 AM CDT for
south central Kansas.

LAT...LON 3748 9855 3758 9882 3783 9862 3782 9847
      3755 9846
TIME...MOT...LOC 0538Z 216DEG 41KT 3788 9840 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:00 PM CDT, 5 hours 53 minutes earlier.

Area forecast discussion, May 16, 6:00 PM CDT, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
600 PM CDT Tue May 16 2017

...Updated Aviation...

.SHORT TERM...(This evening through Wednesday)
Issued at 333 PM CDT Tue May 16 2017

Main short term concern is severe weather tonight. Supercell thunderstorms
have developed this afternoon across the OK/TX panhandles. Some activity
has also developed over southwest Kansas to the southwest of Dodge
City. The 19Z KDDC RAOB shows plenty of CAPE and shear for supercells.
The sounding is definitely favorable for supercells with giant hail
(2-4"). The low levels of the sounding right now are not favorable
for tornadoes. This could change as low level SRH increases in association
with a developing LLJ later tonight. In addition, inter-storm dynamics
could change low level shear if current activity kicks out an OFB for
later development to utilize. It is not exactly clear how this will
evolve. The ARW shows a quick evolution to a linear line by early evening.
The HRRRX shows more discrete supercells with a much higher threat
of hail and tornadoes. Mesoanalysis shows strengthening sig torn near
the Oklahoma border over the next few hours. A tornado was just reported
in the OK panhandle. Putting this all together, the highest tornado
threat is expected to be south of Highway 50 and near the Oklahoma
border. Meade, Clark, and Comanche counties will be the most under
the gun for the largest hail and the strongest tornado chances. The
atmosphere will have to change significant through in the next few
hours as the 19Z RAOB is not particularly supportive of large tornadoes.
....However....Low level winds are backing and dewpoints are increasing
across the CWFA, so that change might have just started to occur. Regardless
of this, be sure to pay attention to the weather and take action if
needed!

.LONG TERM...(Wednesday night through Tuesday)
Issued at 333 PM CDT Tue May 16 2017

SW Kansas will be in between systems Wednesday. Another synoptic wave
moving through may bring another round of severe convection Thursday.
Details are unclear at this point in time. This system will exit eventually
with a drier regime by the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 600 PM CDT Tue May 16 2017

Scattered thunderstorms will continue through about 03z.
Otherwise, VFR is expected to prevail at all airports through
Wednesday. Strong shortwave over NE New Mexico at 06z Wed will
strengthen to a 550 dm closed low near Scott City by 12z Wed. Dry
slot will end convective coverage from west to east overnight as
this occurs. After 15z Wed, behind this departing system, expect
strong west winds at all airports, averaging 25-35 kts with gusts
as high as 40 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  80  51  78 /  40  10   0  30
GCK  53  79  49  72 /  10  10   0  30
EHA  51  79  50  73 /  10   0   0  30
LBL  54  81  53  79 /  20   0   0  20
HYS  58  76  50  71 /  70  20   0  20
P28  60  82  54  84 /  50  10   0  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Turner
Hazardous weather outlook, May 16, 8:13 AM CDT, 15 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
813 AM CDT Tue May 16 2017

KSZ030-031-043>046-061>066-074>081-084>090-171315-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
813 AM CDT Tue May 16 2017 /713 AM MDT Tue May 16 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Large hail, strong winds, heavy rain, and tornadoes will be possible
this afternoon and evening. Pay attention to the weather and take action
if needed!

Day 1 Hazards
-------------
* Tornado: Elevated risk
* Hail: Significant risk
* Thunderstorm wind damage: Significant risk
* Flooding: Limited risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Severe thunderstorms could be possible on Thursday.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Limited risk

* Thursday
  - Flooding: Limited risk
  - Lightning: Significant risk
  - Severe thunderstorm: Elevated risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 16, 9:38 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
938 PM CDT TUE MAY 16 2017

KSZ089-090-170315-
Barber KS-Comanche KS-
938 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BARBER AND
SOUTHEASTERN COMANCHE COUNTIES UNTIL 1015 PM CDT...

At 938 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Aetna, or 19 miles southeast of Coldwater, moving
northeast at 45 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Deerhead and Aetna.

A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.

LAT...LON 3705 9918 3736 9890 3721 9856 3700 9903
      3700 9910
TIME...MOT...LOC 0238Z 225DEG 49KT 3704 9913

TATRO
Special weather statement, May 16, 10:01 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1001 PM CDT TUE MAY 16 2017

KSZ078-080-088-089-170330-
Clark KS-Kiowa KS-Comanche KS-Ford KS-
1001 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...SOUTHWESTERN
KIOWA...NORTHWESTERN COMANCHE AND NORTHEASTERN CLARK COUNTIES UNTIL
1030 PM CDT...

At 1001 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles south of Clark State Lake, or 10 miles north of Ashland, moving
northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Greensburg, Bucklin, Mullinville, Clark State Lake, Lexington and The
Joy Elevator.

LAT...LON 3734 9991 3764 9957 3759 9920 3724 9967
TIME...MOT...LOC 0301Z 225DEG 49KT 3734 9977

TATRO
Special weather statement, May 16, 10:07 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1007 PM CDT TUE MAY 16 2017

KSZ078>080-170330-
Kiowa KS-Edwards KS-Ford KS-
1007 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...NORTHWESTERN
KIOWA AND SOUTHWESTERN EDWARDS COUNTIES UNTIL 1030 PM CDT...

At 1007 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles southeast of Ford, or 20 miles southeast of Dodge City, moving
northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bucklin, Ford, Centerview and Windhorst.

LAT...LON 3747 9968 3762 9986 3792 9951 3778 9919
TIME...MOT...LOC 0307Z 224DEG 48KT 3759 9973

TATRO
Special weather statement, May 16, 11:22 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1122 PM CDT TUE MAY 16 2017

KSZ089-090-170445-
Barber KS-Comanche KS-
1122 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BARBER AND
SOUTHEASTERN COMANCHE COUNTIES UNTIL 1145 PM CDT...

At 1122 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Aetna, or 24 miles southeast of Coldwater, moving
northeast at 50 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Medicine Lodge, Lake City, Deerhead and Aetna.

A severe thunderstorm watch remains in effect until 500 AM CDT for
south central Kansas. A severe thunderstorm watch also remains in
effect until 500 AM CDT for south central Kansas.

LAT...LON 3707 9921 3744 9884 3735 9848 3700 9887
      3700 9912
TIME...MOT...LOC 0422Z 217DEG 58KT 3702 9901

TATRO
Special weather statement, May 16, 11:30 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1130 PM CDT TUE MAY 16 2017

KSZ066-081-170515-
Pratt KS-Stafford KS-
1130 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR STAFFORD AND NORTH CENTRAL PRATT
COUNTIES UNTIL 1215 AM CDT...

At 1129 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Dillwyn, or 7 miles south of Saint John, moving
northeast at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Saint John, Stafford, Hudson, Dillwyn, Zenith, Little Salt Marsh at
Quivira Refuge and Big Salt Marsh at Quivira Refuge.

A severe thunderstorm watch remains in effect until 500 AM CDT for
south central Kansas.

LAT...LON 3776 9879 3790 9894 3826 9874 3826 9847
      3794 9847
TIME...MOT...LOC 0429Z 231DEG 35KT 3789 9879

JJOHNSON
Special weather statement, May 16, 11:31 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1131 PM CDT TUE MAY 16 2017

KSZ081-090-170500-
Pratt KS-Barber KS-
1131 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BARBER AND
SOUTHEASTERN PRATT COUNTIES UNTIL MIDNIGHT CDT...

At 1130 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles south of Sawyer, or 13 miles northwest of Medicine Lodge,
moving northeast at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lake Arrowhead, Sawyer, Isabel, Cairo and Elm Mills.

A severe thunderstorm watch remains in effect until 500 AM CDT for
south central Kansas. A severe thunderstorm watch also remains in
effect until 500 AM CDT for south central Kansas.

LAT...LON 3736 9858 3743 9886 3773 9847 3773 9846
      3745 9846
TIME...MOT...LOC 0430Z 223DEG 55KT 3745 9871

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:01 PM CDTTornado WarningDDCEdwards, Kiowa, Pawnee44 min
May 16, 7:06 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman, Lane20 min
May 16, 7:25 PM CDTTornado WarningDDCEdwards, Pawnee35 min
May 16, 7:29 PM CDTFlash Flood WarningDDCEdwards, Pawnee3 hr
May 16, 7:41 PM CDTTornado WarningDDCEdwards, Pawnee, Stafford34 min
May 16, 7:57 PM CDTSpecial Weather StatementDDCNess48 min
May 16, 8:14 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Rush28 min
May 16, 8:25 PM CDTSpecial Weather StatementDDCEllis35 min
May 16, 8:48 PM CDTSpecial Weather StatementDDCRush27 min
May 16, 8:50 PM CDTSpecial Weather StatementDDCTrego25 min
May 16, 8:59 PM CDTSevere Thunderstorm WarningDDCNess, Rush46 min
May 16, 9:15 PM CDTSpecial Weather StatementDDCEllis30 min
May 16, 9:21 PM CDTSpecial Weather StatementDDCEllis54 min
May 16, 9:38 PM CDTSpecial Weather StatementDDCBarber37 min
May 16, 10:01 PM CDTSpecial Weather StatementDDCKiowa29 min
May 16, 10:07 PM CDTSpecial Weather StatementDDCKiowa23 min
May 16, 10:20 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Edwards, Ford, Hodgeman, Kiowa and 1 more40 min
May 16, 10:50 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pawnee, Pratt, Rush, Stafford40 min
May 16, 11:22 PM CDTSpecial Weather StatementDDCBarber23 min
May 16, 11:30 PM CDTSpecial Weather StatementDDCStafford45 min
May 16, 11:31 PM CDTSpecial Weather StatementDDCPratt29 min
May 16, 11:31 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche25 min
May 17, 12:17 AM CDTSevere Thunderstorm WarningDDCPratt, Stafford22 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.